Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 29, 2011Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 29, 2011, 5:21 PM MDT for Fergus County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 5:21 PM MDT (23:21 UTC)
Expired
Aug 29, 2011, 6:15 PM MDT
In force
54 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 138 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3295 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WWUS85 KTFX 292321
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT MON AUG 29 2011

MTZ050-051-300015-
FERGUS MT-JUDITH BASIN MT-
521 PM MDT MON AUG 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND WESTERN
FERGUS COUNTIES UNTIL 615 PM MDT...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENTON TO 12 MILES
SOUTHWEST OF HOBSON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. BRIEF HEAVY 
RAIN OF UP TO A QUARTER OF AN INCH IN A HALF HOUR IS ALSO POSSIBLE 
WITH THE STORMS. 

* LOCATIONS IMPACTED INCLUDE...
   DENTON...
   MOCCASIN...
   HOBSON...
   BUFFALO...
   DANVERS...
   MOORE...
   LEWISTOWN...

LAT...LON 4765 10957 4766 10894 4676 10912 4676 11014
      4742 11008
TIME...MOT...LOC 2318Z 270DEG 18KT 4736 11000 4685 11000

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 29, 4:36 PM MDT, 45 minutes earlier.

Area forecast discussion, Aug 29, 4:36 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT MON AUG 29 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...THE AIRMASS WILL REMAIN UNSTABLE INTO THE
EVENING AND SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE EASTERN ZONES. ALOFT...THE UPPER LEVEL HIGH PRESSURE RIDGE WILL
BE WEAKENING TONIGHT AS A DEEP LOW PRESSURE TROF MOVES OVER THE WEST
COAST. WEAK INSTABILITY WILL DEVELOP OVER THE ZONES TUESDAY
AFTERNOON AND ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE.  THE
AIRMASS WILL BE QUITE DRY...ESPECIALLY OVER THE CENTRAL AND
SOUTHWEST ZONES...AND STEADY WEST FLOW WILL KEEP LOW LEVELS DRY AND
FURTHER INHIBIT CONVECTION. THE TROF ALOFT WILL BE MOVING INTO THE
PACIFIC NORTHWEST BY WEDNESDAY WITH AN ASSOCIATED COLD FRONT MOVING
THROUGH THE ZONES. THE AIRMASS WILL BECOME QUITE MOIST...AND MUCH
COOLER...BEHIND THE FRONT. TEMPS ARE EXPECTED TO DROP WELL BELOW
NORMALS ACROSS THE NORTH AND CENTRAL ZONES. TEMPERATURES ACROSS THE
SOUTHWEST ZONES WILL REMAIN NEAR OR ABOVE NORMAL. ZELZER

WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO FORECAST  A
FAIRLY VIGOROUS UPPER LEVEL TROUGH TO DIG SE ACROSS THE NORTHERN
ROCKIES AND MT WEDNESDAY NIGHT AND THURSDAY...FOLLOWED BY A PERIOD
OF NW FLOW ALOFT THROUGH SATURDAY BEFORE UPPER LEVEL RIDGING
REBUILDS OVER THE REGION LATE THIS WEEKEND INTO EARLY NEXT WEEK.
MOISTURE AND LIFT ASSOCIATED WITH THE TROUGH AND ALSO ALONG AND
BEHIND A COLD FRONT SAGGING SOUTH THROUGH THE REGION WILL LIKELY
PRODUCE WIDESPREAD SHOWERS...INITIALLY ACROSS NORTH CENTRAL MT
WEDNESDAY NIGHT...WITH THE FOCUS SHIFTING SOUTHWARD ON THURSDAY.
TEMPERATURES COOL SIGNIFICANTLY WEDNESDAY NIGHT AND THURSDAY AND
COULD EVEN SEE SOME SNOW (ABOUT 1 TO 2 INCHES)...ABOVE 7500 FEET IN
GLACIER PARK DURING THAT PERIOD. COOLEST MAXIMUM TEMPERATURES WILL
OCCUR ON THURSDAY WITH TEMPERATURES REMAINING NEAR TO SLIGHTLY BELOW
AVERAGE THROUGH SATURDAY BEFORE WARMER TEMPERATURES RETURN TO THE
REGION FOR SUNDAY AND MONDAY. HOENISCH/BRUSDA

&&

.AVIATION...
UPDATED 1750Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH
04Z TUESDAY. SOME STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...GUSTY
WINDS AND LOCAL MVFR CONDITIONS. OTHERWISE...GENERALLY VFR
CONDITIONS WILL PREVAIL. THE EXCEPTION TO THE VFR WILL BE OVER THE
WESTERN MOUNTAINS WHERE AREAS OF SMOKE WILL LIMIT VISIBILITIES
THROUGH MOUNTAIN PASSES AND OF RIDGETOPS. ADDITIONALLY...CONDITIONS
COULD FALL TO NEAR/BELOW MVFR IN AREAS OF SMOKE. BRUSDA

&&

.FIRE WEATHER...
THE AIRMASS WILL STABILIZE THIS EVENING AS A WEAK UPPER LEVEL
DISTURBANCE MOVES EAST. INCREASING SOUTHWEST FLOW ALOFT TUESDAY
WILL RESULT IN STRONGER WESTERLY WINDS ALONG THE EAST SLOPES OF
THE ROCKY MOUNTAINS. LOW MINIMUM RELATIVE HUMIDITIES IN
COMBINATION WITH THE GUSTY WINDS COULD CREATE CRITICAL FIRE
WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING. THE APPROACH
OF A PACIFIC WEATHER SYSTEM ON WEDNESDAY WILL RESULT IN COOLER
TEMPERATURES...HIGHER HUMIDITIES...AND AN INCREASING CHANCE FOR
SHOWERS. THERE WILL ALSO BE A SMALL THREAT OF THUNDERSTORMS WITH
THE SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  87  51  62 /  10  20  20  60
CTB  53  82  46  55 /  10  10  20  80
HLN  55  87  53  71 /  20  20  20  50
BZN  49  87  46  81 /  20  20  20  40
WEY  38  75  37  74 /  20  20  10  30
DLN  49  82  47  78 /  20  10  20  40
HVR  54  89  51  69 /  20  10  20  60
LWT  52  84  52  69 /  30  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...JUDITH BASIN...LIBERTY...MEAGHER...NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

RED FLAG WARNING FROM 3 PM TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT
BEAVERHEAD...JEFFERSON...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 29, 3:55 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 PM MDT MON AUG 29 2011

MTZ011-013-014-047-053-055-302200-
HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
BROADWATER-GALLATIN-
355 PM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-302200-
NORTHERN ROCKY MOUNTAIN FRONT-
355 PM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A FIRE WEATHER WATCH FOR TUESDAY AFTERNOON AND EVENING.

SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ABOVE 7500 FEET
FROM WEDNESDAY AFTERNOON INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-012-044>046-048>051-054-302200-
EASTERN GLACIER-CASCADE-TOOLE-LIBERTY-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
355 PM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A FIRE WEATHER WATCH FOR TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-302200-
BEAVERHEAD-MADISON-JEFFERSON-
355 PM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RED FLAG WARNING FOR LATE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 2:39 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT MON AUG 29 2011

MTZ014-053-054-292130-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-
239 PM MDT MON AUG 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND
CLARK...CENTRAL MEAGHER AND NORTHERN BROADWATER COUNTIES UNTIL 330 PM
MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF TOWNSEND...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE SULPHUR
SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4679 11096 4654 11089 4647 11161 4665 11166
TIME...MOT...LOC 2039Z 258DEG 23KT 4658 11151
Special weather statement, Aug 29, 3:25 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
325 PM MDT MON AUG 29 2011

MTZ053-055-292230-
BROADWATER MT-GALLATIN MT-
325 PM MDT MON AUG 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN AND SOUTHERN
BROADWATER COUNTIES UNTIL 430 PM MDT...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF THREE FORKS...OR 20 MILES SOUTH
OF TOWNSEND...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   MAUDLOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4592 11160 4609 11167 4623 11107 4619 11105
      4619 11095 4589 11082
TIME...MOT...LOC 2125Z 254DEG 23KT 4603 11150

MPJ
Special weather statement, Aug 29, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT MON AUG 29 2011

MTZ050-051-300015-
FERGUS MT-JUDITH BASIN MT-
521 PM MDT MON AUG 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND WESTERN
FERGUS COUNTIES UNTIL 615 PM MDT...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENTON TO 12 MILES
SOUTHWEST OF HOBSON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. BRIEF HEAVY
RAIN OF UP TO A QUARTER OF AN INCH IN A HALF HOUR IS ALSO POSSIBLE
WITH THE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   DENTON...
   MOCCASIN...
   HOBSON...
   BUFFALO...
   DANVERS...
   MOORE...
   LEWISTOWN...

LAT...LON 4765 10957 4766 10894 4676 10912 4676 11014
      4742 11008
TIME...MOT...LOC 2318Z 270DEG 18KT 4736 11000 4685 11000

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:39 PM MDTSpecial Weather StatementTFXMeagher51 min
Aug 29, 2:48 PM MDTFire Weather WatchTFXCascade, Fergus, Glacier, Judith Basin, Lewis and Clark, Liberty and 4 more13 hr
Aug 29, 3:25 PM MDTSpecial Weather StatementTFXBroadwater65 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.